Publication

Azathioprine Hypersensitivity Syndrome in a Cohort of Antineutrophil Cytoplasmic Antibody-Associated Vasculitis Patients

Hessels, A. C., Sanders, J. S. F., van de Ven, A. A. J. M., Kroesen, B-J., Lambeck, A. J. A., Rutgers, A. & Stegeman, C. A., Mar-2019, In : Journal of Allergy and Clinical Immunology: In Practice. 7, 3, p. 1004-1009 6 p.

Research output: Contribution to journalArticleAcademicpeer-review

Copy link to clipboard

Documents

  • Azathioprine Hypersensitivity Syndrome in a Cohort of Antineutrophil Cytoplasmic Antibody-Associated Vasculitis Patients

    Final publisher's version, 419 KB, PDF document

    Request copy

DOI

BACKGROUND: Azathioprine hypersensitivity syndrome is a rare complication of azathioprine therapy. Its symptoms resemble infection or relapse of inflammatory disease, hindering correct diagnosis. Current literature is limited to sporadic case reports and reviews.

OBJECTIVE: To estimate the incidence of azathioprine hypersensitivity syndrome and describe its characteristics in the context of an observational cohort of patients with antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis. Also, to facilitate early recognition and awareness among clinicians.

METHODS: Within a cohort of 290 patients with ANCA-associated vasculitis receiving azathioprine maintenance therapy, frequency of azathioprine hypersensitivity was described and characteristics were compared between hypersensitive and non-hypersensitive patients. Clinical picture, laboratory abnormalities, and concurrent medication of patients with azathioprine hypersensitivity were described.

RESULTS: Of 290 patients, 25 (9%) experienced azathioprine hypersensitivity after a median of 14 (interquartile range [IQR] 12-18) days. Frequent symptoms were fever (100%), malaise (60%), arthralgia (36%), and rash (32%). All patients used prednisolone (median 10 mg/day, IQR 9.4-16.3 mg/day) at the time of the hypersensitivity reaction. Most patients had a rise in C-reactive protein (CRP), leukocyte counts, and neutrophil counts, but no eosinophilia. Thiopurine S-methyltransferase (TPMT) activity was significantly lower in hypersensitive patients (median 74.4 [IQR 58.0-80.1] nmol/gHb/L) compared with controls (median 81.4 [71.9-90.5] nmol/gHb/L), P = .01. Hypersensitive patients had a higher risk of relapse (hazard ratio 2.2, 95% confidence interval 1.2-4.2; P=.01).

CONCLUSIONS: Azathioprine hypersensitivity syndrome is strikingly common in ANCA-associated vasculitis, might be associated with reduced TPMT activity, is accompanied by an increase in neutrophil counts, and may occur even during concomitant prednisolone therapy. Proper recognition may prevent unnecessary hospital procedures and damage to the patient. (C) 2018 American Academy of Allergy, Asthma & Immunology

Original languageEnglish
Pages (from-to)1004-1009
Number of pages6
JournalJournal of Allergy and Clinical Immunology: In Practice
Volume7
Issue number3
Early online date2018
Publication statusPublished - Mar-2019

    Keywords

  • Azathioprine, Thiopurines, Drug hypersensitivity, ANCA, Vasculitis, Granulomatosis with polyangiitis, Microscopic polyangiitis, Eosinophilic granulomatosis with polyangiitis, Thiopurine methyltransferase, Cohort study, DRUG HYPERSENSITIVITY

ID: 66748631